Sunday, July 3, 2022
HomeHealthWhy Does Excedrin And Excedrin Migraine Have The Same Ingredients

Why Does Excedrin And Excedrin Migraine Have The Same Ingredients

What Is A Rebound Headache

How much Excedrin is too much? FAIL for Excedrin

Migraine sufferers should also talk to their doctor about prescription medications, which work very well, he added.

If youre taking one medication so much that when you stop, you start having more headaches, beware of a phenomenon called a rebound headache or medication overuse headache, he warned. That’s when the pain medicine itself can cause more headaches, according to the American Migraine Foundation.

The brain can become dependent on the medication, Torres explained. People typically wake up with a headache in the morning and take a pill, which doesnt provide relief for very long, so they take more medication when the headache comes back. The more they take, the worse the headache becomes.

The key is to stop that medication, but that can make it even worse, the rebound, so you want to be careful, Torres noted.

How The Active Ingredients In Excedrin Products Work Together To Stop Headaches

Evidence suggests that the use of combination analgesics such as Excedrin offer advantages in the treatment of headaches by targeting pain in more than one way.

Excedrins specialized formula contains two pain relievers plus an amplifier that work together to target head pain. Aspirin is a non-steroidal anti-inflammatory drug or NSAID. Aspirin helps to block the production of pain signaling chemicals called prostaglandins. The way in which acetaminophen works is still not well understood. However, it is believed to elevate the pain threshold. This allows you to tolerate more pain, therefore providing pain relief. Finally, caffeine has been shown to increase the potency of aspirin and acetaminophen by up to 40 percent. This means less acetaminophen and aspirin is needed to relieve your migraine pain when combined with caffeine.

Acetaminophen, aspirin and caffeine, when taken as directed, provide clinically proven headache relief. Excedrin is a combination of these ingredients: two pain relievers, plus an amplifier to enhance the analgesic effect.

Acetaminophen, also known as paracetamol, should not be taken with other medicines that also contain acetaminophen. Acetaminophen is contained in many medicines to treat pain, fever, symptoms of cold and flu, and sleep medicines. Do not take more than recommended dose, as this may be harmful, including serious harm to your liver. If you have liver or kidney disease, talk to your doctor before taking acetaminophen.

What Should I Tell My Doctor Before I Take This

If you have a known allergy to any of Migraine Reliefâs three ingredients, tell your doctor so that you can avoid an allergic reaction.

You should also tell your doctor if you have polyps in your nose and/or if you have ever experienced swelling of the mouth, lips, tongue, or throat, or difficulty breathing after taking aspirin or other nonsteroidal anti-inflammatory drugs like ibuprofen or naproxen.

As always, itâs smart to inform your doctor of all of the medications that youâre currently taking, and let them know if you have bleeding problems or excessive bruising.

Tell your doctor if youâre pregnant, are planning to become pregnant, or are breastfeeding. Per the FDA, aspirin is generally not recommended during pregnancy.

Finally, you shouldnât take this medication more than two days per week, as it can lead to medication overuse or rebound headaches, which are more difficult-to-treat conditions. If you have been taking this medication for more than two days each week on average, let your doctor know right away.

Also Check: Excedrin While Breastfeeding Kellymom

What Causes My Headaches

Some headaches are caused or “triggered” in a variety of ways. For some headache sufferers, changes in weather as well as odors, foods, alcoholic beverages, stress, and other factors may “trigger” headaches. Some triggers are more common than others â alcohol, sugar, chocolate, fatty foods, and citrus fruits are among them.

Main Differences Between Excedrin Migraine And Excedrin Extra Strength

Dr. Rich Hirschinger
  • The main difference between Excedrin migraine and extra strength is the labeling on them.
  • Excedrin migraine is a drug used while having severe pain in the head or any sort of migraine pain, while Excedrin extra strength is used for treating minor pains.
  • Excedrin migraine was introduced for the very first time in the year 1998, while Excedrin extra strength was introduced in the early years of the 1960s.
  • Migraine is available in three forms, while Extra strength is available in four different forms.
  • It is recommended that only 2 doses of migraine should be taken in 24 hours, but for extra strength, it is recommended that 2 tablets should be taken every 6 hours.
  • Migraine is given while facing severe and unbearable pain, whereas Extra strength is given while having aches like- headache, menstrual aches or cramps, toothache, sinusitis, etc.
  • Recommended Reading: Excedrin Migraine And Ibuprofen

    I Often Get A Headache Just As A Big Storm Approaches Is That More Than A Coincidence

    It may be. Changes in the weather, usually from good to bad, can trigger a migraine or other type of headache. Some migraine sufferers can actually predict their headaches by changes in the weather. Scientists theorize that as a storm front approaches, changes in the barometric pressure affect the headache sufferer, triggering a migraine attack.

    Migraine Sufferers Alert: Two Popular Excedrin Products Temporarily Discontinued

    GlaxoSmithKline takes precautionary steps to ensure safety as inconsistencies in manufacture are investigated.

    Roman Tiraspolsky/Alamy

    Two over-the-counter medicines that many headache and migraine sufferers rely on, Excedrin Extra Strength and Excedrin Migraine, will be hard to find in the coming days.

    According to a statement from GlaxoSmithKline , the company that makes the drugs, production and distribution have been temporarily halted because of inconsistencies in how we transfer and weigh ingredients.

    These inconsistencies were uncovered during routine quality control and assurance measures, according to a statement the company made to CNN. The products include Excedrin Extra Strength Caplets and Geltabs and Excedrin Migraine Caplets and Geltabs.

    GSK has voluntarily taken the measures to suspend production and distribution as a precaution. Based on the available data, they do not believe the products pose a safety risk to consumers, according to a company spokesperson in an email to Everyday Health.

    Still, thats little consolation to people who have come to rely on these products to relieve pain.

    Patient advocate Paula K. Dumas, founder, CEO, and managing editor of MigraineAgain.com, agrees.

    Don’t Miss: How To Get Rid Of Migraine When Pregnant

    Theres More Than One Way To Ease Headache Pain Discover How Excedrin Tackles It On All Fronts

    When your head hurts, you want to do everything you can to make it stop. But headaches are complexthere are many causes and contributors to the problemand finding a way to ease the pain may require medication that takes a multi-pronged approach.

    Excedrin® Extra Strength quiets head pain on three fronts, thanks to a specialized, triple action combination of ingredients.1 The componentsacetaminophen and aspirin, along with caffeine as an amplifierwork together to relieve your headache and let you get on with your life.2 Heres how it works.

    Before Taking This Medicine

    Ask Dr. Nandi: Two Excedrin products are temporarily discontinued, company says

    Do not give Excedrin Migraine to a child or teenager with a fever, flu symptoms, or chicken pox. Aspirin can cause Reye’s syndrome, a serious and sometimes fatal condition in children.

    You should not use Excedrin Migraine if you are allergic to acetaminophen , aspirin, caffeine, or any NSAIDs .

    Aspirin may cause stomach or intestinal bleeding, which can be fatal. These conditions can occur without warning while you are taking Excedrin Migraine.

    Ask a doctor or pharmacist if it is safe for you to take Excedrin Migraine if you have other medical conditions, especially:

    If you take Excedrin Migraine to treat headache pain, seek medical attention if you have:

    • a headache so bad you have to lie down

    • a headache that causes vomiting

    • what feels like the worst headache you’ve ever had

    • a headache that seems different from your usual headaches

    • a headache every day

    • a headache after coughing, bending, exercising, or head injury

    • if you have never had migraines diagnosed by a doctor or

    • if you are having your first headache after age 50.

    Aspirin may be harmful to an unborn baby’s heart, and may also reduce birth weight or have other dangerous effects. Tell your doctor if you are pregnant or plan to become pregnant while you are taking Excedrin Migraine.

    Read Also: How Many Mg Of Ibuprofen For Migraine

    Ways To Prevent Migraines In Children

    You can help prevent your child’s migraines and manage symptoms by encouraging behavioral changes such as:

    • Ensuring your child sticks to a consistent sleep schedule
    • Encouraging your child to get some form of exercise every day
    • Keeping your child hydrated and eating a healthy diet
    • Encouraging rest and relaxation
    • Documenting situations when your childs headache occurs to identify triggers

    You may also consider talking with your physician about potential medications to use at the very start of a headache or migraine to help lessen the magnitude of the pain.

    Excedrin Migraine Side Effects

    Get emergency medical help if you have any of these signs of an allergic reaction to Excedrin Migraine:hives difficulty breathing swelling of your face, lips, tongue, or throat.

    In rare cases, acetaminophen may cause a severe skin reaction that can be fatal. This could occur even if you have taken acetaminophen in the past and had no reaction. Stop taking Excedrin Migraine and call your doctor right away if you have skin redness or a rash that spreads and causes blistering and peeling. If you have this type of reaction, you should never again take any medicine that contains acetaminophen.

    Stop using Excedrin Migraine and call your doctor at once if you have:

    • severe anxiety, agitation, confusion, panic

    • easy bruising or bleeding

    • a light-headed feeling, like you might pass out

    • if you feel very thirsty or hot, are unable to urinate, and have heavy sweating or hot and dry skin

    • symptoms of stomach bleeding – bloody or tarry stools, coughing up blood or vomit that looks like coffee grounds

    • high potassium – slow heart rate, weak pulse, muscle weakness, tingly feeling or

    • liver problems – nausea, upper stomach pain, itching, loss of appetite, dark urine, clay-colored stools, jaundice .

    Common Excedrin Migraine side effects may include:

    Don’t Miss: Tylenol And Caffeine For Migraine

    Can Allergies Cause Headaches

    The relationship between allergies and headaches is generally related to allergy symptoms. Some headaches do occur at the same time as allergies, particularly when grass, pollen, or ragweed counts are high. Headache specialists tend to agree that allergies are usually not the cause of severe or recurrent headaches. Sinus headaches are more likely to occur as the result of the buildup of mucus in the sinus cavities. You should see a doctor to determine an appropriate treatment.

    Why Do Some People Tend To Get Their Headaches After A Stressful Situation Has Passed

    Why does Aleve contain caffeine? How can I determine how much does it ...

    For some people, stress may be a function of everyday life. A demanding job or boss, financial, marital, or other interpersonal problems may be the rule rather than the exception. It is only during periods of relaxation such as after work or weekends when stresses are lessened that these individuals may experience headaches. These headaches are not psychological, but rather physical in nature. During times of prolonged stress, the blood vessels constrict and tighten. When the stress is gone and these people are finally able to relax, the blood vessels dilate and may result in headache. A good way to try to avoid this cycle is to attempt to minimize stressful times and try to keep busier during leisure times.

    Don’t Miss: Amlodipine Migraine

    Can You Take Migraine Relief With Other Migraine Medications

    Yes, Migraine Relief is safe to take along with any preventive medications you might be using for your migraines, as well as many of the medications used to treat an acute migraine attack. However, you should not take Migraine Relief if you are already taking aspirin, acetaminophen, or other NSAIDs on their own.

    Cherry Hill Woman Sues Novartis Over Marketing Of Excedrin Pain Medicines

    -2b7733c43eeb7671.jpg

    A Cherry Hill woman has filed a lawsuit in federal court accusing Novartis of consumer fraud for selling its Excedrin Migraine medicine at a higher price than Excedrin Extra Strength though both pain relievers have identical ingredients in the same quantities. In above photo, a Rite Aid in Newark is charging $17.49 for Excedrin Migraine and $16.49 for Extra Extra Strength in the 200-capsule bottles. It also charges more for the migraine medicine in 100-capsule bottles.

    The two kinds of Excedrin have distinctly different looks.

    Extra Strength comes in a green box and says it treats headaches, colds, muscle aches, sinusitis, toothaches and premenstrual cramps.

    Excedrin Migraine, packaged in red, only treats migraines.

    Even the lettering on the two boxes are in different positions so consumers can tell them apart. But because both pain medicines contain the same amount of the same active ingredients acetaminophen, aspirin and caffeine they are essentially identical.

    One key ingredient is different: price.

    Excedrin Migraine generally costs about 12 percent to 15 percent more than Excedrin Extra Strength for the 24-, 100-, 200- and 300-count bottles.

    That means consumers can spend between 50 cents and $1.50 more per bottle for the migraine medicine, which ranges from $10 to $18.

    Muhlstock said his client “didnt understand why she was paying more for the same product. It didnt seem right.”

    Don’t Miss: Faking A Migraine

    What Is Excedrin Extra Strength

    Excedrin extra strength is also made with the same three ingredients as Excedrin migraine, i.e., acetaminophen, aspirin, and caffeine. It is basically a fever reducer and also a pain reliever. It helps in relieving minor pains like headaches, menstrual aches, toothache, etc. This is because it contains aspirin which actually works as a substance in a body that gives relief to the pain and the area causing it.

    Caffeine is used as the central nervous system stimulant. What it does is increases the blood flow by simply relaxing the muscle contraction in the blood vessels. It is also given during common cold, nasal congestion, muscle aches, etc. Warning against using Excedrin extra strength is that it should not be given to teenagers having a cold, fever, or chickenpox.

    What Are Some Alternatives To Excedrin Migraine

    The difference between Excedrin Migraine & Excedrin Extra Strength – Public Service Announcement

    As far as other OTC options go, NSAIDs are generally first line for treating migraines, including and . is also FDA-approved for migraines, and it is formulated for faster onset of relief. As with NSAIDs like aspirin, these products also carry a risk of stomach bleeding. A comparison of Excedrin Migraine and Advil Migraine is available here.

    Read Also: How To Stop Nausea From Migraine

    Acetaminophen Elevates The Pain Threshold

    Acetaminophen has both pain relieving and fever reducing effects, but minimal anti-inflammatory activity. While the mechanism of action of acetaminophen is complex and not fully understood, it is believed to exert its pain reliving effect in the central nervous system and blocks the production of chemicals that might increase sensitivity to pain. The resulting effect of Acetaminophen is an elevation in the body’s overall pain threshold, so you feel less pain.3

    Whats The Difference Between Excedrin Extra Strength And Excedrin Migraine

    and Excedrin Migraine contain the same strengths of the same ingredients. However, their labeling is different. Excedrin Extra Strength is used to help relieve minor aches and pains associated with a headache, cold, arthritis, muscle ache, toothache, or premenstrual/menstrual cramps. Adults and children over 12 years old are able to take 2 tablets every 6 hours, with a maximum of 8 tablets in 24 hours.

    Excedrin Migraine, on the other hand, is FDA-approved for migraine relief, and adults 18 years and older are able to take a maximum of 2 tablets in 24 hours.

    Recommended Reading: Confusional Migraine Treatment

    What Does The Temporary Pause In Production Of Excedrin Extra Strength And Excedrin Migraine Mean For Those Living With Migraine

    Original article:

    Those living with migraine may have to find an alternative over the counter treatment to Excedrin Migraine as it is discontinued until further notice.

    Both caplet and gel-tablets of Excedrin Extra Strength and Excedrin Migraine will be temporarily unavailable as GlaxoSmithKline works to resolve an inconsistency in how the ingredients are weighed. The company said in a statement that the production halt is a precautionary measure and that there are no safety risks associated with either product. However, both will be temporarily off the shelves until the issue is resolved.

    For people using Excedrin to relieve recurring migraine attacks, this news may be concerning. But what sounds scary, could actually be the ticket to reducing the frequency of your migraine attacks.

    Why? Because taking over-the-counter or prescription medications too frequently can actually cause Medication Overuse Headache. Overstimulating the brain pathways involved in reducing pain can create a dependence on medication. Not only does overuse make the medication less effective over time, it also causes pain between attacks and may trigger more frequent attacks. Overuse may even have a hand in progressing the disease from episodic to chronic.

    If you rely on these Excedrin products for relief from migraine, the American Migraine Foundation recommends you schedule an appointment with your headache specialist to determine an alternate course of treatment.

    Font Size

    What Are The Side Effects

    What is the difference between Excedrin and Excedrin Migraine ...

    Acetaminophen and aspirin can sometimes cause severe skin and/or allergic reactions. Avoid taking this medication if you are allergic to either, and seek immediate medical attention if you develop skin blisters, rash, hives, facial swelling, or trouble breathing.

    More common side effects, which typically go away once you stop taking the medication, include:

    • Diarrhea

    • Passing urine more often

    • Trouble sleeping

    The amount of caffeine in Excedrin Migraine is similar to that of a cup of coffee, so youll want to moderate your intake while taking this medication since too much caffeine can cause nervousness, irritability, and trouble sleeping.

    In addition, Excedrin Migraine contains an NSAID medication, which can cause stomach bleeding. Stop the medication and call your provider if you notice bloody or black stools or stomach pain that does not get better, or if you are vomiting blood or feeling faint. NSAIDs can also cause ringing in your ears or hearing loss. But this tends to be reversible once the medication is stopped.

    The medication also contains acetaminophen, which can be harmful to your liver. It is best not to exceed the maximum daily dosage, take additional acetaminophen products, or consume 3 or more alcoholic beverages a day while taking this medication.

    Also Check: Chills With Migraine

    RELATED ARTICLES

    Popular Articles